Upset Stomach From Vitamin D? Here's Why, Plus How to Prevent It

Eating vitamin D-rich foods like salmon is one way to get enough of the nutrient without experiencing stomach upset from supplements.
Image Credit: OlenaMykhaylova/iStock/Getty Images

Vitamin D is crucial for your body's functioning, so it's important that you get enough of the nutrient every day. But sometimes taking too much can cause side effects like a vitamin D-induced upset stomach.

Advertisement

Video of the Day

For context, this vitamin promotes bone health, helps regulate your immune system and supports muscle function, according to the National Institutes of Health's Office of Dietary Supplements (ODS). Your body normally makes vitamin D by synthesizing sunlight through specialized cells in your skin.

Advertisement

But if you don't see much sun or eat enough vitamin D-rich foods, you may need to take supplements to get enough of the nutrient. But these non-food sources of vitamin D can cause side effects like nausea and vomiting — here's why, plus how to prevent vitamin D stomach upset in the first place.

Advertisement

Warning

The FDA does not require supplements to be proven safe or effective before they are sold, so there’s no guarantee that any supplement you take is safe, contains the ingredients it says it does or produces the effects it claims.

Why Does Vitamin D Upset Your Stomach?

If you regularly deal with a vitamin D-induced upset stomach, there's a reason for that — getting too much of the vitamin can cause a buildup in your bloodstream, which can lead to symptoms like nausea, according to the ODS.

Advertisement

Other symptoms of excess vitamin D include:

  • Vomiting
  • Weak muscles
  • Confusion
  • Loss of appetite
  • Dehydration
  • Excessive urination and thirst
  • Kidney stones

To avoid getting too much vitamin D, stick to these ODS-recommended daily doses, depending on your age:

  • Up to 1 year old:​ 10 mcg (400 IU)
  • 1 to 70 years old:​ 15 mcg (600 IU)
  • 71 years and older:​ 20 mcg (800 IU)

Adults should not exceed an upper limit of 100 micrograms (4,000 international units) of vitamin D a day, per the ODS.

Unfortunately, a vitamin D upset stomach can occur even if you're minding the recommended dosage. Factors like taking the supplement on an empty stomach or popping vitamins before exercise can put you at greater risk for experiencing side effects like nausea, according to the Cleveland Clinic.

Stomachaches may be even more common with certain types of the vitamin: For example, vitamin D3 could upset your stomach more than other forms of the supplement because it may raise the level of vitamin D in your blood higher and for longer than other options, like vitamin D2, per the ODS.

However, this is not to say that one is better than the other. In fact, some experts recommend vitamin D3 (as long as you don't overdo it) because it's the type that our bodies naturally produce, according to the Harvard T.H. Chan School of Public Health. Accordingly, talk to your doctor to determine the best type and amount of vitamin D for you.

Can You Take Vitamin D With Gastritis?

Though vitamin D can't cause gastritis, it may aggravate the condition, per the Cleveland Clinic. That's because vitamin and mineral supplements — particularly those containing calcium, iron or vitamin C — can irritate your stomach lining and worsen existing digestive symptoms.

How to Prevent Vitamin D Stomach Upset

Now you know why vitamin D can make you feel sick — so what do you do about it? Here are some tips to help prevent stomach pain from the supplement:

1. Ease Into It

Going from eating low to high amounts of the vitamin overnight can be overwhelming for your body. Accordingly, avoid mega-dosing vitamin D (which means taking a supplement that has more than 100 percent of the daily value of the nutrient), per the Mayo Clinic.

Ease into vitamin D supplementation by gradually increasing the amount you take until you reach your recommended daily dose or experience stomach upset. This gradual increase allows your stomach to adjust to the vitamin D, which may prevent nausea.

2. Reduce Your Dosage

If your daily portion of vitamin D regularly gives you an upset stomach, lower your dosage until you find an amount that doesn't induce nausea, according to the Cleveland Clinic.

3. Take Your Supplement With Food

Taking any supplement with food helps your body better absorb the vitamin, thus lowering the odds that you'll have an upset stomach, per the Cleveland Clinic. That's why its typically best to eat your pills with at least a moderately sized snack.

If you take multiple vitamins per day, you can also take some with your morning meal and some with your evening meal to further decrease your chances of side effects.

4. Avoid Taking Supplements Before Exercising

Working out right after downing a vitamin D supplement can stir up the contents of your stomach, which may lead to extra stomach acid production that can aggravate conditions like heartburn or reflux, according to the Cleveland Clinic. Take your supplement after or well before activity to avoid this issue.

5. Eat Vitamin-D Rich Foods

If you're wondering whether there's a type of vitamin D that won't upset your stomach, the answer is food.

Regardless of whether vitamin D supplements give you a stomachache, it's always best to get most of your daily dose from natural foods, per the Cleveland Clinic. Good sources of vitamin D include:

  • Fish like trout, salmon and halibut
  • Mushrooms
  • Fortified tofu
  • Fortified milk and soy milk

Warning

Stop taking vitamin D and visit your doctor if you experience nausea, vomiting, weakness and frequent urination. Those symptoms, in addition to bone pain and kidney problems, could indicate toxicity, per the Mayo Clinic.

Advertisement

references